Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

August 5, 2017Terrell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 5, 2017, 9:09 PM CDT for Terrell County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 9:09 PM CDT (02:09 UTC)
Expired
Aug 5, 2017, 10:00 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS84 KMAF 060209
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
909 PM CDT SAT AUG 5 2017
 
TXZ082-060300-
Terrell TX-
909 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TERRELL COUNTY UNTIL 1000
PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sanderson, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terrell County Airport.

LAT...LON 3023 10239 3039 10224 3015 10197 2998 10221
TIME...MOT...LOC 0209Z 319DEG 11KT 3023 10226 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 5, 8:18 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 5, 8:18 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
818 PM CDT Sat Aug 5 2017

.DISCUSSION...

&&

.AVIATION...
Lingering storms this evening should die out in a few hours but
most have moved away form TAF locations. Otherwise will be VFR
with a prevailing S wind.

&&

.PREV DISCUSSION... /issued 140 PM CDT Sat Aug 5 2017/

DISCUSSION...

The flow aloft over the region has become more westerly today, which
portends hotter temperatures across southeastern New Mexico and west
Texas.  However, another upper trough will amplify over the eastern
CONUS by Monday, revert the flow aloft to northwesterly, and result
in less hot temperatures and a chance of rain Monday/Tuesday.  Think
the hotter temperatures today and Sunday could aid convective
development, especially over the higher terrain today, and perhaps
into the Big Bend region Sunday afternoon/evening, but also along a
developing surface trough over the Permian Basin Sunday.  In
addition, some models are now bringing a cold front to the northern
fringes of the forecast area Sunday evening, which could result in a
better chance of rain Sunday night if a Mesoscale Convective System
(MCS) forms, then moves southeastward into the forecast area late
Sunday night/Monday morning.  Hopefully, better agreement is
forthcoming on later model runs on the frontal boundary timing/
position for Sunday night/Monday.  Thunderstorms this afternoon/
evening could produce gusty winds and brief heavy rainfall, but mid
level lapse rates will be 7-7.5 C/Km Sunday, which would promote
stronger thunderstorm winds.  A lack of shear through the
atmospheric column will likely preclude organized convection, though
an MCS would pose more of a wind and heavy rainfall threat.

As mentioned above, there is some uncertainty on the cold front
arrival, and how quickly it pushes south through the region.  It
does appear it will not be as hot over the northern half of the
forecast area Monday, with southern reaches of the area ending up
not as hot Tuesday.  Then again, a MCS Sunday night could push the
front through all but the Big Bend region by Monday afternoon.  Will
likely have to go with a compromise of faster and slower frontal
boundary solutions for high temperatures, barring better timing
agreement.  It does appear thunderstorm chances will be good
areawide Monday and Tuesday with the threat of strong winds
initially, in addition to heavy rainfall/localized flash flooding
both days.  The upper ridge will make a comeback Wednesday and
beyond, so rain chances will be on the increase, and temperatures
on the increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  98  73  86 /  10  30  40  60
Carlsbad                       72  98  72  91 /  20  20  30  30
Dryden                         75  99  77  95 /  20  20  20  30
Fort Stockton                  73  97  72  93 /  10  30  20  30
Guadalupe Pass                 69  91  67  84 /  20  20  20  30
Hobbs                          70  95  68  85 /  10  20  40  40
Marfa                          62  92  61  89 /  20  30  20  40
Midland Intl Airport           74  98  73  89 /  10  30  30  50
Odessa                         75  99  74  88 /  10  30  30  40
Wink                           74 101  74  93 /  10  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 5, 12:34 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1234 PM CDT Sat Aug 5 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1234 PM CDT Sat Aug 5 2017 /1134 AM MDT Sat Aug 5 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible today across much of the area. Gusty
winds and brief heavy rain will be the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few thunderstorms are possible Sunday across much of the area with
gusty winds and brief heavy rain being the main threats.

Monday and Tuesday scattered thunderstorms will be possible with
strong winds, heavy rainfall, and localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 5, 7:00 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
700 PM CDT SAT AUG 5 2017

TXZ075-060045-
Pecos TX-
700 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 745 PM
CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Longfellow, or 26 miles northwest of Sanderson on US
Highway 285. This storm was moving east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm as well as very heavy rain.

LAT...LON 3039 10263 3057 10267 3066 10239 3039 10236
TIME...MOT...LOC 2359Z 258DEG 4KT 3050 10257
Special weather statement, Aug 5, 9:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
909 PM CDT SAT AUG 5 2017

TXZ082-060300-
Terrell TX-
909 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TERRELL COUNTY UNTIL 1000
PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sanderson, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terrell County Airport.

LAT...LON 3023 10239 3039 10224 3015 10197 2998 10221
TIME...MOT...LOC 0209Z 319DEG 11KT 3023 10226

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM CDTSpecial Weather StatementMAFPecos45 min
Aug 6, 2:50 PM CDTSpecial Weather StatementMAF40 min
Aug 6, 2:51 PM CDTSpecial Weather StatementMAFBrewster39 min
Aug 6, 3:29 PM CDTSpecial Weather StatementMAF46 min
Aug 6, 3:53 PM CDTSpecial Weather StatementMAFAndrews52 min
Aug 6, 4:18 PM CDTSpecial Weather StatementMAFScurry27 min
Aug 6, 4:27 PM CDTSpecial Weather StatementMAFBrewster33 min
Aug 6, 4:53 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Aug 6, 5:20 PM CDTSpecial Weather StatementMAFPecos25 min
Aug 6, 5:28 PM CDTSpecial Weather StatementMAFBrewster32 min
Aug 6, 6:16 PM CDTSpecial Weather StatementMAFPresidio29 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.